3 doctors weighed in:

Haldol (haloperidol) and zoloft. My wife is taking haldol (haloperidol) and zolft. Her eyes roll in her head. She is out of it. And she freezes like a heroin addict. Is this a side effect from the medication.

3 doctors weighed in
Dr. Alan Wartenberg
Addiction Medicine
1 doctor agrees

In brief: Talk to her doctor!

Haldol (haloperidol) can cause involuntary muscle movements and periods where people seem to be mute or "frozen.
" this is a potentially serious side effect, and if the Haldol (haloperidol) is continued can lead to it becoming permanent. Zoloft is unlikely to be involved, but an interaction is possible. Talk to the prescriber immediately! most doctors tell their patients to tell them about side effects, not go to internet.

In brief: Talk to her doctor!

Haldol (haloperidol) can cause involuntary muscle movements and periods where people seem to be mute or "frozen.
" this is a potentially serious side effect, and if the Haldol (haloperidol) is continued can lead to it becoming permanent. Zoloft is unlikely to be involved, but an interaction is possible. Talk to the prescriber immediately! most doctors tell their patients to tell them about side effects, not go to internet.
Dr. Alan Wartenberg
Dr. Alan Wartenberg
Thank
Dr. Andrius Baskys
Psychiatry - Geriatric

In brief: This

This is a side effect of Haldol (haloperidol) made significantly stronger by zoloft.
The elimination of these drugs from the body depends on a liver enzyme called cyp3a4. Both Haldol (haloperidol) and sertraline compete for this enzyme. Because of the competition, cyp3a4 becomes "overwhelmed" and ineffective. As a result, if both drugs are taken together, the concentration of Haldol (haloperidol) in the system increases 4 times. This increase in Haldol (haloperidol) concentration is most likely responsible for the severity of the side effects that your wife is experiencing. If your wife's condition requires that she take both an antidepressant and an antipsychotic drug, in order to avoid significant side effects, it is necessary to select a combination of drugs that have only a minimal degree of interaction. Oftentimes, interactions between drugs could be very complex. Therefore, a consultation with a physician a pharmacist with expertise in clinical pharmacology could be a good strategy to pursue.

In brief: This

This is a side effect of Haldol (haloperidol) made significantly stronger by zoloft.
The elimination of these drugs from the body depends on a liver enzyme called cyp3a4. Both Haldol (haloperidol) and sertraline compete for this enzyme. Because of the competition, cyp3a4 becomes "overwhelmed" and ineffective. As a result, if both drugs are taken together, the concentration of Haldol (haloperidol) in the system increases 4 times. This increase in Haldol (haloperidol) concentration is most likely responsible for the severity of the side effects that your wife is experiencing. If your wife's condition requires that she take both an antidepressant and an antipsychotic drug, in order to avoid significant side effects, it is necessary to select a combination of drugs that have only a minimal degree of interaction. Oftentimes, interactions between drugs could be very complex. Therefore, a consultation with a physician a pharmacist with expertise in clinical pharmacology could be a good strategy to pursue.
Dr. Andrius Baskys
Dr. Andrius Baskys
Thank
Get help from a real doctor now
Dr. Dennis Higginbotham
Board Certified, Obstetrics & Gynecology
26 years in practice
49M people helped
Continue
108,000 doctors available
Read more answers from doctors